MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION NARROW PS OXIN SZ 4N LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION NARROW PS OXIN SZ 4N LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71421264
Medical Device Problem Code Wrong Label (4073)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/31/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).H6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the legion narrow ps oxin sz 4n lt was labeled on box as a legion narrow ps oxin sz 5n lt but the stickers indicated it was a 4n left narrow femur.The visual also reveals bone cement on the actual implant.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that the root cause of this issue was that during the reprocessing of the outer labels for batches 23em09868 and 23em09878, a paperwork or labeling mix occurred resulting in the reprinted labels being applied to the incorrect product.The standard rework process was not followed and a new rework order was not created and label verification was not performed.Final visual inspection failed to identify the discrepancy.This issue was identified and is being addressed though our internal quality process.According to label specification, the size on the outer label should be 4n.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.At this time, we do have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that during a tka surgery, the legion narrow ps oxin sz 4n lt was labeled on box as a legion narrow ps oxin sz 5n lt, but just before implanting it, the surgeon noticed that the stickers indicated it was a 4n left narrow femur.The procedure was resumed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device reveals the legion narrow ps oxin sz 4n lt was labeled on box as a legion narrow ps oxin sz 5n lt but the stickers indicated it was a 4n left narrow femur.The visual also reveals bone cement on the actual implant.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that the root cause of this issue was that during the reprocessing of the outer labels for batches 23em09868 and 23em09878, a paperwork or labeling mix occurred resulting in the reprinted labels being applied to the incorrect product.The standard rework process was not followed and a new rework order was not created and label verification was not performed.Final visual inspection failed to identify the discrepancy.A field action was initiated to voluntarily remove one batch of legion narrow ps oxin sz 5n lt due to the packaging error.According to label specification, the size on the outer label should be 4n.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.At this time, we do have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION NARROW PS OXIN SZ 4N LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17774704
Report Number1020279-2023-01787
Device Sequence Number7433867
Product Code JWH
UDI-Device Identifier00885556233955
UDI-Public00885556233955
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K112941
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71421264
Device Lot Number23EM09868
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/19/2023
Supplement Date Received by Manufacturer10/02/2023
Initial Report FDA Received Date09/19/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown